Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 3, NWS Wichita, KS

April 26, 2017Lincoln County, Russell County, Saline County, Kansas

NWS Wichita, KS issued this frost advisory at Apr 26, 2017, 3:42 PM CDT for Lincoln County, Russell County, Saline County, Kansas. It took effect at Apr 27, 2017, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:42 PM CDT (20:42 UTC)
In effect from
Apr 27, 2017, 3:00 AM CDT
Expired
Apr 27, 2017, 7:52 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS73 KICT 262042
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
342 PM CDT Wed Apr 26 2017

KSZ032-033-049-271045-
/O.NEW.KICT.FR.Y.0003.170427T0800Z-170427T1300Z/
Russell-Lincoln-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
and Salina
342 PM CDT Wed Apr 26 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT THURSDAY...

The National Weather Service In Wichita has issued a Frost
Advisory...which is in effect from 3 AM to 8 AM CDT Thursday.

* Temperatures...in the upper 30s with mid 30s in wind protected,
low lying areas.

* Timing...3 am to 8 am. 

* Impacts...sensitive outdoor plants may be damaged. A hard 
freeze is not expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$

Howerton
2 follow-up statements
735 
WWUS73 KICT 271012
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
512 AM CDT Thu Apr 27 2017

KSZ032-033-049-271300-
/O.CON.KICT.FR.Y.0003.000000T0000Z-170427T1300Z/
Russell-Lincoln-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
and Salina
512 AM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* Temperatures...In the mid 30s.

* Timing...Until 8 am.

* Impacts...Sensitive outdoor plants may be damaged. A hard 
freeze is not expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$
443 
WWUS73 KICT 271252
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
752 AM CDT Thu Apr 27 2017

KSZ032-033-049-271400-
/O.CAN.KICT.FR.Y.0003.000000T0000Z-170427T1300Z/
Russell-Lincoln-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
and Salina
752 AM CDT Thu Apr 27 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Frost
Advisory.

The areas of frosty will slowly burn off this morning as 
temperatures rise into the upper 30s. 

$$

Ketcham

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 3:38 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 26, 3:38 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
338 PM CDT Wed Apr 26 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Wed Apr 26 2017

Tonight:
Anticipate showers will exit area/dissipate by 00 UTC. Main issue
is the frost potential across Central KS. Appears to be a decent
window of opportunity, especially along/north of I-70. Main
concern is timing of clouds that will roll in from the west just
about daybreak in the far west sections. Have hoisted frost
advisory for the three northern counties for now, where conditions
appear most favorable.

Thursday:
Influx of low/mid level moisture will bring another chance of
rain to mainly Central KS. Given propensity of models to break out
precipitation too fast, trended onset a bit slower and concerned
that it may not have been slow enough. Chances should ramp up
fairly quickly around 0000 UTC.

Friday-Saturday:
Focus then shifts to the upper low that will traverse across
Eastern OK and into MO over the weekend. Surface front will sag
into the area during the day Friday before stalling Friday night
south of the area. The key issue is the track/depth of the upper
low which will impact where best overrunning and resultant heavy
rain will occur. Good moisture will be in place in the warm
sector, the only question is how much/how far west the heavy rain
will occur. At this point, appears that Southeast KS, roughly
east of Highway 75, could get 1-3 inches of rain. Given moist
conditions, this could lead to both river and areal flooding
issues over the weekend. However if the track ends up slightly
farther east, then of course impacts would be minimal. If track
does not significantly change, suspect a flood watch will be
hoisted on Thursday. Influx of cold air could lead to some
flurries mixing in with the light rain west of highway 14 in
Central KS Saturday night. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 332 PM CDT Wed Apr 26 2017

Anticipate that light precipitation will linger on Sunday, again
with the potential for some flurries to mix with the light rain
Sunday morning in Central KS west of Highway 14. Light rain
showers will probably linger for much of Sunday on the back side
of the low in the east, however clearing is expected to slowly
advance from west to east during the day. Temperatures moderate
and conditions dry a bit at the start of the work week, but
another shortwave will bring renewed precipitation chances by
midweek. Not optimistic about rain chances on Tuesday. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1209 PM CDT Wed Apr 26 2017

MVFR ceilings continue to improve to VFR from west to east as the
trough axis propagates eastward across the Central Plains. Gusty
northwest winds will continue to subside becoming light and
variable tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  64  48  68 /   0  20  60  10
Hutchinson      38  63  46  65 /   0  30  60  10
Newton          37  63  47  64 /   0  20  60  10
ElDorado        38  63  48  68 /   0  20  60  10
Winfield-KWLD   40  65  49  70 /   0  20  60  10
Russell         35  62  44  59 /   0  40  70  20
Great Bend      36  63  43  62 /   0  40  60  20
Salina          36  62  46  61 /   0  30  60  20
McPherson       37  62  46  62 /   0  30  60  10
Coffeyville     40  66  52  72 /  10  10  60  20
Chanute         39  64  50  70 /  10  10  60  10
Iola            39  63  50  69 /  10  10  60  20
Parsons-KPPF    39  65  51  71 /  10  10  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 8 AM CDT Thursday for KSZ032-033-049.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Apr 26, 4:53 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
453 AM CDT Wed Apr 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
453 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Patchy frost is likely across Central Kansas late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy frost is possible in Central Kansas early Thursday Morning.

Isolated thunderstorms are possible for South-Central and Southeast
Kansas Thursday Evening and for primarily Lincoln and Saline
Counties late Thursday Night. The thunderstorms would be neither
strong nor severe.

Late Friday Night, thunderstorms with heavy rains will occur across
extreme South-Central and all of Southeast Kansas while heavy rains
are likely across the remainder of South-Central, as well as all of
Central Kansas. Widespread moderate to heavy rains will continue in
all areas Saturday and Saturday Night. The heavy rains occurring
across Southeast Kansas would be further intensified by embedded
thunderstorms.

Flood Watches and warnings are likely for Southeast Kansas this
weekend and possibly South-Central Kansas. The forecast should be
monitored closely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:06 PM CDTSevere Thunderstorm WarningICTChautauqua33 min
Apr 25, 7:20 PM CDTSevere Thunderstorm WarningICTElk28 min
Apr 25, 7:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Apr 25, 8:10 PM CDTSpecial Weather StatementICTWilson, Woodson35 min
Apr 25, 8:32 PM CDTSpecial Weather StatementICTMontgomery28 min
Apr 25, 9:00 PM CDTSpecial Weather StatementICTLabette30 min
Apr 25, 9:17 PM CDTSpecial Weather StatementICTNeosho28 min
Apr 25, 9:32 PM CDTSpecial Weather StatementICTLabette28 min
Apr 25, 11:11 PM CDTSpecial Weather StatementICTLabette64 min

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.